CASE: Unusual suicide attempt
After a friend calls 911, Ms. M, age 20, is brought to an emergency room (ER) complaining of severe leg and abdominal pain. The ER physician finds she is bleeding from her vagina and nose and has severe ecchymosis anemia. After Ms. M is admitted, clinicians discover these conditions are secondary to a suicide attempt—she ingested 15 to 16 pellets of rat poison daily for approximately 2 months.
While hospitalized, Ms. M is treated with several transfusions of fresh frozen plasma, packed red blood cells, and phytonadione (vitamin K). A consultation-liaison psychiatrist diagnoses bipolar disorder and starts Ms. M on lamotrigine, 25 mg once daily. (The justification for this diagnosis was not documented.) After physicians judge her to be medically stable, Ms. M is involuntarily committed to a short-term psychiatric care facility. Her vital signs and coagulation values are stable.
At the psychiatric facility, our team determines that her symptoms and history are consistent with major depressive disorder, recurrent. For 5 months, Ms. M had depressed mood for most of the day, diminished interest in activities, and feelings of worthlessness. She also experienced weight loss—10 lbs in 2 months—with decreased appetite and low energy for most of the day. She denies past symptoms of mania or psychosis. She says she does not know why she was diagnosed with bipolar disorder. She admits to multiple previous suicide attempts via hanging and ingesting cleaning fluid or rat poison.
We place Ms. M on suicide precautions and prescribe escitalopram, 10 mg/d, in addition to lamotrigine, 50 mg once daily. We continue lamotrigine despite a lack of documentation for Ms. M’s bipolar diagnosis because evidence suggests the drug may be an effective augmentation to antidepressants in patients with treatment-resistant depression.1
The author’s observations
Any patient transferred from a medical floor to a psychiatric inpatient unit should have documentation that clarifies any need for further medical treatment. Ms. M’s physicians told us that she was medically stable and should require little if any further treatment for her ingestion of rat poison.
TREATMENT: Coagulation concerns
We request a medical consult to monitor possible complications from the rat poison. The physician advises that rat poison essentially is the same as the anticoagulant warfarin and its effects should steadily decrease over time because its half-life is 20 to 60 hours. However, for safety reasons, we closely follow Ms. M’s coagulation values and order daily vitamin K injections, 5 mg SC.
Further medical investigation shows no evidence of complications, but Ms. M continues to request medication for pain in her left leg. The physician prescribes acetaminophen, 650 mg every 6 hours as needed for pain, which the patient takes at almost every opportunity, often 4 times a day. The physician does not choose a nonsteroidal anti-inflammatory drug (NSAID) for pain to avoid the possibility of gastrointestinal (GI) irritation that could lead to bleeding.
In the psychiatric facility, the patient’s international normalized ratio (INR) is found to be rising, indicating a lack of clotting and a risk of uncontrolled bleeding. The physician states that given the half-life of warfarin, Ms. M’s INR should be decreasing. Liver function testing does not show that liver dysfunction is contributing to the increasing INR.
Because we assume the vitamin K the patient received has been absorbed, we hypothesize that Ms. M has continued to surreptitiously ingest rat poison or another anticoagulant, which she denies. We search Ms. M and her room. She is placed on 1-to-1 observation 24 hours a day. Ms. M’s visitors also are searched, and visits are observed. We find no evidence of an anticoagulant agent.
Ms. M’s INR continues to rise. We search the facility to rule out the possibility that the patient had hidden a supply of anticoagulant outside her room. The search finds nothing. At this point we consider performing an abdominal x-ray to rule out the possibility that Ms. M may have a supply of medication hidden in her gastrointestinal tract.
The author’s observations
Patients hiding and using contraband is a common problem in involuntary inpatient units. It seemed that Ms. M was secretly ingesting rat poison. Her history showed she was determined to end her life, and she ingested rat poison daily for months. However, because an exhaustive search for contraband and 1-to-1 observation yielded no positive results, the evidence did not support this theory. Some team members thought we were not searching hard enough. I decided we needed to pursue other theories.